What kinds of OTC pills mimic PD or make it worse?

parkinsons.org.uk/sites/def...

We all hear daily that OTC meds are being tied to an increasing list of ugly side-effects, such as liver-injury, kidney failure, stroke, or dementia. But PwPs need to be aware of their special risks for us. Advice given to community pharmacists in the UK, from pp. 10-11 in above link:

"Vigilance is particularly required with use of :

-- Antihistamines, especially cinnarizine (Stugeron/Arlevert) which if used long-term, can mimic Parkinson’s symptoms

-- Antidepressants, Antipsychotics, Antihypertensives"

"Any drug that blocks dopamine receptors could make the symptoms of Parkinson’s worse or even mimic Parkinson’s symptoms without the condition being present . . . Some drugs should be used with caution with close monitoring for worsening of Parkinson’s symptoms. In other cases, some drugs should be avoided."

For OTC junkies, this brings the happy possibility that the PD you think you have will go away when you stop taking that stuff :D For others, the symptoms may moderate.

Last edited by
oldestnewest

You may also like...